Iowa, 2004

Tornadoes and Damaging Winds in Iowa, September 5, 2004

September 5, 2004 · NWS DMX · 11 events in 7 counties and zones

A cold front advanced across the plains and moved into Iowa during the night of the 6th. The weather situation was quite dynamic for early September.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$197,000
Crop damage
$30,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front advanced across the plains and moved into Iowa during the night of the 6th. The weather situation was quite dynamic for early September. A low level jet of 50 kts developed ahead of the cold front. Warm air moved in at 500 mb during the day, which reduced the lapse rate significantly. There was a lot of CAPE, shear, and helicity in the lowest one to two kilometers of the surface, but parameters were weak above that. This lead to a mini supercell event. CAPE values were around 1500 J/kg and lifted indices in the -4 to -5 C. range. The freezing level was quite high and was in the 15,000 to 15,500 foot range. A line of thunderstorms that had persisted through the day ahead of the cold front strengthened during the mid and late afternoon hours before pushing east across Iowa. There was very little in the way of wind with this event with only an isolated event reported in Story County, and no hail reported. High winds caused tree damage in the Lacona area of Warren County. The winds were along the track of a tornado that touched down in Lucas County, however there was no evidence that the tornado was on the ground in Warren County. Several small tornadoes occurred over northwest into central Iowa. Most of them were brief touchdowns in open area, resulting in little damage. One of the tornadoes was on the ground for about 2 miles in Greene County. The tornado damages garages, porches, and trees for the most part. Several power lines were taken down as well. A second tornado in Greene County caused minor house damage west of Jefferson. Another stronger tornado touched down southeast of Collins in Story County. Four out buildings were damages or destroyed and numerous trees were taken down. This tornado was on the ground for nearly 3 miles as it headed northeast of Collins. The tornado lifted and another tornado formed in Marshall County shortly after the cell crossed the border. A tornado touched down in northwest Lucas County and tracked for 2 miles northeast. One farmstead had extensive damage with one machine shed destroyed and others damaged. Three other tornadoes occurred, One in Polk County east of Elkhart did minor damage. Another tornado touched down northwest of State Center and caused F1 damage along its 3 mike long track.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 5, 2:15 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Sep 5, 2:15 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CDT SUN SEP 5 2004

.DISCUSSION...
ABBREVIATED DISCUSSION DUE TO UPCOMING TORNADO WATCH. TORNADO
PARAMETERS ARE INCREASING ACROSS THE AREA AS SIGNIFICANT LOW LEVEL
SHEAR AND IMPRESSIVE 0-3KM CAPES ARE PRESENT. PER DISCUSSION WITH
SPC...LOW TOPPED SUPERCELLS WITH THE MAIN THREAT BEING TORNADOES
POSSIBLE ACROSS THE AREA. LIKELY WILL BE TOUGH WITH WEAK SIGNATURES
PRESENT. CURRENTLY HAVE SEVERAL SMALL CELLS WITH ROTATION.

FRONT AND GOOD UPPER LEVEL DYNAMICS PUSH ACROSS THE AREA THIS
EVENING AND OVERNIGHT WITH LIKELY POPS ACROSS THE ENTIRE AREA. MAIN
CONCERN ON MONDAY WILL BE LINGERING POTENTIAL STRATUS DECK AS
MOISTURE BECOMES TRAPPED BELOW THE INVERSION LAYER. THIS COULD KEEPS
TEMPERATURES WELL BELOW GUIDANCE AND HAVE LEANED TOWARDS THE COOL
END OF GUIDANCE.

THE REMAINDER OF THE FORECAST WILL DEPEND GREATLY ON FRANCES MOVING
OUT OF THE EASTERN US AND THEN IVAN MOVING INTO THE CARIBBEAN.
CONTINUITY AMONG THE LONG RANGE MODELS IS POOR AND CONFIDENCE IS
LOW. MADE LITTLE CHANGES TO GOING FORECAST WITH NEAR NORMAL
TEMPERATURES EXPECTED AND LITTLE PRECIPITATION.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Sep 5, 10:58 AM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1158 AM CDT SUN SEP 5 2004

IAZ004>006-015-016-023>025-033>036-044>047-057>059-070>072-081-082-
092-093-061100-
ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-EMMET-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-MADISON-PALO ALTO-
POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER-WINNEBAGO-WRIGHT-
1158 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY WEST OF
INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS FROM LATE THIS
AFTERNOON INTO THIS EVENING.  ALTHOUGH WIDELY SCATTERED NON-SEVERE
THUNDERSTORMS MAY DEVELOP ABOUT ANYWHERE THIS AFTERNOON...A SQUALL
LINE OF SEVERE STORMS IS EXPECTED TO DEVELOP OVER EASTERN NEBRASKA
AND TRACK EAST INTO WESTERN IOWA BY LATE THIS AFTERNOON. THE SEVERE
STORMS MAY MOVE OVER FAR WESTERN SECTIONS OF MID IOWA BETWEEN 3 PM
AND 5 PM AND REACH THE INTERSTATE 35 CORRIDOR BY 8 PM. THUNDERSTORMS
WILL MOVE EAST OF THE AREA BY MIDNIGHT.  THE PRIMARY THREAT WILL BE
DAMAGING STRAIGHT LINE WINDS OF 65 TO 70 MPH WITH A SECONDARY THREAT
OF HAIL UP TO THE SIZE OF PENNIES.  AN ISOLATED TORNADO IS POSSIBLE
DURING THE FIRST FEW HOURS AFTER THE SQUALL LINE FORMS.  THE THREAT
FOR TORNADOES WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE POSSIBLE OVER WESTERN IOWA LATE THIS AFTERNOON AND
EVENING.

IAZ007-017-026>028-037>039-048>050-060>062-073>075-083>086-094>097-
061100-
APPANOOSE-BLACK HAWK-BREMER-BUTLER-CERRO GORDO-CLARKE-DAVIS-DECATUR-
FRANKLIN-GRUNDY-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-
POLK-POWESHIEK-STORY-TAMA-WAPELLO-WARREN-WAYNE-WORTH-
1158 AM CDT SUN SEP 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA GENERALLY EAST
OF INTERSTATE 35.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID
TO LATE AFTERNOON.  A SQUALL LINE MOVING INTO WESTERN IOWA
TOWARD EVENING WILL MOVE INTO THE EAST HALF OF CENTRAL IOWA THIS
EVENING.  THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS
EVENING FROM ABOUT 8 PM UNTIL MIDNIGHT.  THUNDERSTORMS ARE ARE
EXPECTED TO BE EAST OF THE AREA BY SUNRISE.  THE MAIN THREAT FROM
THESE STORMS WILL BE FOR STRAIGHT LINE WINDS OF 60 MPH.  AN
ISOLATED STORM MAY PRODUCE HAIL UP TO PENNY SIZE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING UNTIL MIDNIGHT.

In the hours before

Special weather statement, Sep 5, 2:28 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT SUN SEP 5 2004

IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>074-081>085-
092>096-060200-

TORNADO WATCH #801 REMAINS IN EFFECT UNTIL 900 PM CDT FOR THE
FOLLOWING DES MOINES COUNTY WARNING AREA COUNTIES OF...

  ADAIR                 ADAMS                 APPANOOSE
  AUDUBON               BOONE                 CALHOUN
  CARROLL               CASS                  CERRO GORDO
  CLARKE                CRAWFORD              DALLAS
  DECATUR               EMMET                 FRANKLIN
  GREENE                GUTHRIE               HAMILTON
  HANCOCK               HARDIN                HUMBOLDT
  JASPER                KOSSUTH               LUCAS
  MADISON               MARION                MARSHALL
  MONROE                PALO ALTO             POCAHONTAS
  POLK                  RINGGOLD              SAC
  STORY                 TAYLOR                UNION
  WARREN                WAYNE                 WEBSTER
  WINNEBAGO             WORTH                 WRIGHT

IN ADDITION TO THESE COUNTIES, THE WATCH REMAINS IN EFFECT FOR ALL OF
SOUTHWEST...WEST CENTRAL...AND MUCH OF NORTHWEST IOWA.

The radar

The Des Moines radar (KDMX), 58 km away, was scanning. The volume nearest the first event began at 23:05 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 2 thunderstorm wind. Local standard time, as filed.

Tornado, Greene

When
September 5, 5:04 PM CST to 5:10 PM CST
Where
Greene County, 8 mi S of Jefferson
Rating
F1
Path length
2 mi
Path width
40 yd
Property damage
$50,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.900, -94.383

Small tornado caused garage, porch, and tree damage from about 310th Street and O Avenue to 290th Street and P avenue showing the most damage. Damage in Rural areas was to trees and power poles.

Tornado, Greene

When
September 5, 5:15 PM CST
Where
Greene County, 2 mi W of Jefferson
Rating
F0
Path length
0.5 mi
Path width
25 yd
Crop damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
42.017, -94.417

Brief touchdown in open country.

Tornado, Hamilton

When
September 5, 6:15 PM CST
Where
Hamilton County, 4 mi NW of Webster City
Rating
F0
Path length
0.2 mi
Path width
20 yd
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.500, -93.867

Brief touchdown in open country.

Tornado, Warren

When
September 5, 6:52 PM CST
Where
Warren County, 5 mi SW of Norwalk
Rating
F0
Path length
0.2 mi
Path width
20 yd
Crop damage
$1,000
Reported by
BROADCAST MEDIA
Coordinates
41.433, -93.750

Brief touchdown in open country.

Tornado, Lucas

When
September 5, 7:48 PM CST to 7:51 PM CST
Where
Lucas County, 5 mi NW of Lucas
Rating
F0
Path length
2 mi
Path width
50 yd
Property damage
$75,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
41.083, -93.533

Tornado touched down in northwest Lucas County and tracked northeast for about two miles. Extensive damage was reported on one farm.

Tornado, Polk

When
September 5, 7:51 PM CST to 7:52 PM CST
Where
Polk County, 8 mi E of Elkhart
Rating
F0
Path length
0.5 mi
Path width
25 yd
Property damage
$5,000
Crop damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
41.783, -93.383

Tornado made a brief touchtown in open country.

Thunderstorm Wind, Warren

When
September 5, 8:00 PM CST to 8:02 PM CST
Where
Warren County, 2 mi W of Lacona
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
41.200, -93.417

Tornado, Story

When
September 5, 8:06 PM CST to 8:11 PM CST
Where
Story County, 1 mi SE of Collins
Rating
F1
Path length
2.7 mi
Path width
40 yd
Property damage
$30,000
Crop damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
41.883, -93.283

Tornado damaged 4 outbuildings and downed trees. Tornado tracked northeast and terminated 3 miles northeast of Collins.

Thunderstorm Wind, Story

When
September 5, 8:14 PM CST
Where
Story County, 1 mi N of Colo
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
42.033, -93.317

Tornado, Marshall

When
September 5, 8:17 PM CST to 8:24 PM CST
Where
Marshall County, 3 mi SW of State Center
Rating
F1
Path length
3.5 mi
Path width
30 yd
Property damage
$10,000
Crop damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
41.983, -93.200

Tornado tracked through rural areas of Marshall County west of State Center.

Tornado, Marshall

When
September 5, 8:17 PM CST
Where
Marshall County, 3 mi SW of State Center
Rating
F0
Path length
3 mi
Path width
25 yd
Property damage
$20,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
41.983, -93.200

Tornado tracked across open country but did damage trees, sheds, and a grain bin.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2004Every state in 2004This day in weather historyThe tornado archive for Iowa, 2004Warnings in Iowa, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420133, 5420134, 5420135, 5420136, 5420220, 5420223, 5420221, 5420219, 5420218, 5420222, 5420224.